In a JAMA Editorial published on May 11,1994, I first warned of the dangers from misuse of salmeterol xinafoate.1 Newspaper reports assert that since the introduction of salmeterol in the United States, perhaps as many as 20 asthma patients have died because of the possible misuse of this bronchodilator.2,3 The newspaper articles were in reaction to a letter in the November 10,1994, issue of The New England Journal of Medicine in which Dr Frank N. Finkelstein4 of Plymouth, Mass, noted the respiratory deaths of two elderly women who were both found holding salmeterol inhalers. The women had been warned about the delayed reaction of salmeterol, and both had albuterol for emergencies.
It has been hypothesized that these and other deaths may be related to the inappropriate use of salmeterol for an acute attack of asthma. In a January 16,1995, "Dear Doctor" letter from Allen & Hanburys, the
Bone RC. Another Word of Caution Regarding a New Long-Acting Bronchodilator. JAMA. 1995;273(12):967-968. doi:10.1001/jama.1995.03520360081045